Loading ...
Sorry, an error occurred while loading the content.

US Military Drugging Soldiers

Expand Messages
  • World View
    Drug causing GIs permanent brain damage By Mark Benjamin and Dan Olmsted United Press International Published 5/26/2004 4:19 PM WASHINGTON, May 26 (UPI) -- Six
    Message 1 of 1 , May 31, 2004
    • 0 Attachment
      Drug causing GIs permanent brain damage
      By Mark Benjamin and Dan Olmsted
      United Press International
      Published 5/26/2004 4:19 PM


      WASHINGTON, May 26 (UPI) -- Six U.S. soldiers have been diagnosed by
      the military with permanent brain damage from an anti-malaria drug
      used in Iraq and Afghanistan, and health officials must reassess its
      safety, a U.S. senator said.

      Sen. Dianne Feinstein, D-Calif., in a letter to Health and Human
      Services Secretary Tommy Thompson, said the drug, called mefloquine,
      has "serious risks" that have not been adequately tracked by the
      Pentagon, the Peace Corps and other government agencies that
      distribute it.

      "I ask that you work with the Food and Drug Administration to
      reassess the safety of mefloquine," Feinstein wrote Thompson in a
      letter dated May 24.

      Feinstein told Thompson she is concerned that "six service members
      have been diagnosed with permanent brainstem and vestibular damage
      from being given this drug despite the fact that alternative drugs
      might have been chosen to prevent infection."

      The FDA last year warned that the drug, also called Lariam, is linked
      to reports of suicide, though a connection has not been established.
      It also said some psychiatric and neurological side effects have been
      reported to last long after taking it. The Pentagon this year
      announced a new safety study of the drug, which has been used by some
      20 million people worldwide, and the Department of Veterans Affairs
      said it will look at possible long-term effects on veterans.

      According to people familiar with the situation, the six service
      members were diagnosed in recent weeks by doctors at Naval Medical
      Center San Diego. Its Spatial Orientation Lab, a Department of
      Defense facility, specializes in balance disorders.

      One service member who received a diagnosis is former Navy Reserve
      Cmdr. William Manofsky, who became severely ill after taking
      mefloquine in Iraq and Kuwait while deployed for Operation Iraqi
      Freedom. Another soldier with a mefloquine diagnosis is a Green Beret
      who served in Afghanistan.

      UPI reviewed a copy of Manofsky's medical report from the San Diego
      lab, which includes the notation, "Lariam induced," with the word
      Lariam underlined.

      Earlier this month, Manofsky filed suit against Lariam's
      manufacturer, Swiss drug giant Hoffmann-La Roche, for alleged failure
      to warn of the drug's risks and marketing a product it knows is
      unsafe.

      Asked for comment about the suit, Roche spokesman Terence Hurley told
      UPI: "We don't comment on pending litigation. Roche believes that the
      labeling that accompanies Lariam, and which has been approved by the
      FDA, is adequate. Information about the use of Lariam and
      neuropsychiatric events has appeared in the product's label since it
      was approved by the FDA in 1989.

      "Roche takes issues of safety very seriously and works with
      regulatory authorities on an ongoing basis to ensure recommendations
      on product use take into account current scientific and medical
      evidence."

      Manofsky said he became mentally and physically ill after taking the
      drug, at one point taking his gun apart because he was afraid he was
      going to kill himself. A year after he stopped taking the drug, he
      still suffers from severe balance problems, trembling and memory loss.

      The diagnoses appear to put the Pentagon, and particularly the Army,
      in an unusual position: Military health officials continue to insist
      the drug is safe and to prescribe it widely. Army Surgeon General
      James Peake told a House subcommittee in February that "we don't
      think it is as big a problem as has been made out."

      Peake also dismissed any association between the drug and a string of
      murder-suicides at Fort Bragg, N.C., in the summer of 2002 by U.S.
      soldiers who took Lariam while assigned to units in Afghanistan.

      "There was absolutely no statistical correlation between Lariam use
      and those suicides," Peake said.

      But the Army announced it will study possible Lariam side effects,
      including suicide, as a result of the controversy. The study could
      take up to two years, according to William Winkerwerder Jr.,
      assistant secretary of defense for health affairs.

      In March another Special Forces soldier committed suicide after
      taking Lariam in Iraq and returning home to Monument, Colo. William
      Howell's wife believes Lariam triggered his bizarre behavior, in
      which he stuck a gun in her face and threatened to kill her before
      shooting himself. She accused the Army of not looking into whether
      the drug had played a role -- the same charge made by friends of the
      soldiers involved in the Fort Bragg incidents.

      Howell's death in Colorado brought the number of suicides among
      Special Forces soldiers during the war on terrorism to five. At least
      four of the five took Lariam on deployments just prior to committing
      suicide, according to the Army.

      --

      (Writers' e-mail addresses: mbenjamin@..., dolmsted@....)




      Copyright © 2001-2004 United Press International

      *********************************************************************

      WORLD VIEW NEWS SERVICE

      To subscribe to this group, send an email to:
      wvns-subscribe@yahoogroups.com

      NEWS ARCHIVE IS OPEN TO PUBLIC VIEW
      http://finance.groups.yahoo.com/group/wvns/
    Your message has been successfully submitted and would be delivered to recipients shortly.